Call Us Today! 417-323-6217
Enhanced Hearing Center - Springfield, MO

Medications that cause hearing loss and other side effects.

Medications that damage your ears are remarkably widespread. From common pain medication to tinnitus medication, find out which of them has an effect on your ears.

Your Ears Can be Impacted by Medications

The United States accounts for almost half of the $500 billion dollar pharmaceutical industry. Do you regularly take over-the-counter medication? Or are you using ones that your doctor prescribes? All medications carry risk, and even though side effects and risks might be noted in the paperwork, no one ever thinks they’ll be impacted. So it’s worthwhile to point out that some medications raise the chance of having loss of hearing. Certain medications can, on a positive note, help your hearing, such as tinnitus treatment. But how do you know which medications are ok and which are the medications will be harmful? But if you get prescribed with a medication that is recognized to cause loss of hearing, what do you do? Here’s the good, the bad, and the ugly on medications.

1. Over-the-Counter Painkillers That Affect Your Hearing

Most people are shocked to hear that medicine they take so casually may cause loss of hearing. Researchers looked at the kind of pain relievers, frequency and duration along with hearing loss frequency. There are a few studies of both women and men that emphasize this link. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something shocking. Long-term, day to day use of over-the-counter painkillers impairs hearing. Regular use is defined as 2 or more times a week. You commonly see this regularity in people who suffer from chronic pain. Taking too much aspirin at once could lead to temporary loss of hearing, which may become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you may be surprised to find the one with the strongest link. The drug generally known as acetaminophen was the culprit. For men under 50 hearing loss risk nearly doubled if they were dealing with chronic pain with this medication. To be clear, prescription drugs are equally as bad. Loss of hearing might be caused by the following:

  • Methadone
  • Fentinol
  • Oxycodone

It’s unclear specifically what causes this hearing loss. The nerves of the inner ear that pick up sound could be destroyed by the decrease of blood flow possibly triggered by these medications. That’s why sustained use of these medicines may lead to irreversible loss of hearing.

2. Some Antibiotics Are Ototoxic

Most antibiotics are probably fairly safe when used as directed and you don’t have an allergic reaction to it. But the type of antibiotic known as Aminoglycoside may raise hearing loss. Human studies haven’t yet come up with reliable data because they are in the early phases. But there have been a few people who appear to have developed hearing loss after taking them. It’s convincing enough to see the outcomes of the animal tests. There may be something to be worried about according to the medical community. Mice that were fed these antibiotics, over a period of time, eventually lost their hearing permanently, every time. Aminoglycoside antibiotics are commonly used to treat:

  • Bacterial meningitis
  • Tuberculosis (TB)
  • Cystic fibrosis
  • Certain other respiratory diseases

Unlike the majority of antibiotics, they’re more often taken over a prolonged time period to address chronic infections. Until recently, Neomycin was actually a very prevalent antibiotic used to manage children’s ear infections and pneumonia. Alternatives are now being prescribed by doctors because of worries about side effects. Why many antibiotics contribute to hearing loss still demands more investigation. It seems that they might cause inflammation in the inner ear that causes long-term harm.

3. How Quinine Affects Your Ears

You know what quinine is if you’ve ever had a gin and tonic. Quinine is used to treat malaria and has also been used to assist people suffering from restless leg syndrome while also being the essential ingredient in tonic that gives the drink its bitter taste. While research that studies the correlation between hearing loss an quinine aren’t that well-known. There have been numerous cases noted where malaria patients treated with quinine have been inflicted by reversible hearing loss.

4. Your Hearing Can be Harmed by Chemo Medications

You know there will be side effects when going through chemo. Doctors are loading the body with toxins in order to eliminate cancer cells. These toxins can’t usually tell the difference between normal cells and cancer. These drugs are being examined:

  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol

Regrettably, chemo-induced hearing loss is a necessary trade off when dealing with cancer. You may want to talk to your hearing care professional about monitoring your hearing while you’re going through cancer treatments. Or you may want to find out if there are any suggestions we can make that can help in your individual situation.

5. Hearing Loss And Loop Diuretics

While attempting to balance fluids in your body you may try using diuretics. As with any attempt to manage something using medication, you can go too far in one direction, which can dehydrate the body. This can lead to inflammation when salt vs water ratios become out of balance. This can cause hearing loss, which is generally temporary. But if you allow the imbalance to go on or keep occurring, hearing loss could be permanent. Taking loop diuretics at the same time as ototoxic drugs (the drugs listed in this article) could make the lasting damage a lot worse. Lasix is the most well known loop diuretic, so if you’re prescribed this drug, you should check with your doctor concerning any side effects that may occur when combined with other medications you’re taking.

What Can Do If You’re Taking Drugs That Could Cause Loss of Hearing

Never discontinue taking a drug that has been prescribed by a doctor without speaking with your doctor first. Before you speak with your doctor, you will need to take stock of all your medications. You can ask your doctor if there is an alternative to any drugs that cause loss of hearing. You can also make lifestyle changes to lessen your need for medications. In some cases, slight changes to your diet and exercise routine can put you on a healthier path. These changes may also be able to reduce pain and water retention while strengthening your immune system. You should make an appointment to get your hearing checked as soon as you can especially if you are using any ototoxic drugs. It can be difficult to notice hearing loss at first because it progresses very slowly. But don’t be mistaken: you might not realize the ways it can affect your happiness and health, and you will have more options for treatment if you recognize it early.

Why wait? You don't have to live with hearing loss. Call Us Today